Thunderstorm Wind, Oglala Lakota
- When
- July 1, 10:20 PM MST
- Where
- Oglala Lakota County, 12.5 mi W of Oglala
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -102.998
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced strong wind gusts west of Oglala.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced strong wind gusts west of Oglala.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 4:10 PM MST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 510 PM MDT WED JUL 1 2015 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 205 PM MDT WED JUL 1 2015 WATER VAPOR SHOWS NW FLOW ALOFT...WITH COMPACT EMBEDDED SHORT WAVE TRACKING ACROSS SWRN ND. A MORE POTENT SHORT WAVE IS NOTED OVER FAR SRN ALTA/SASK. AT THE SFC...NLY WINDS AND SLIGHTLY COOLER TEMPS EARLY THIS AFTN ACROSS THE REGION WITH HIGH PRESSURE BUILDING INTO THE NRN PLAINS. SMOKE FROM CNDN WILDFIRES IS COVERING MUCH OF THE REGION. TONIGHT...SOME CONVECTION LATE THIS AFTN/EVE POSSIBLE ACROSS NWRN SD WITH SHORT WAVE CURRENTLY MOVING THROUGH SWRN ND...BUT COVERAGE SHOULD BE LIMITED WITH BEST ENERGY REMAINING NORTH/EAST OF THE CWFA. ISOLATED CONVECTION CANNOT BE RULED OUT JUST ABOUT ANYWHERE ELSE LATE THIS AFTN/EVE GIVEN WEAK CYCLONIC NW FLOW ALOFT. LARGE SCALE SUBSIDENCE SHOULD KEEP ACTIVITY LIMITED. HOWEVER...SHEAR IS SUFFICIENT FOR ROTATING UPDRAFTS SHOULD ANYTHING DEVELOP. MORE WDSPRD CONVECTION EXPECTED LATER THIS EVE/OVERNIGHT AS MORE ROBUST SHORT WAVE CROSSES THE CWFA. THIS ACTIVITY WILL LIKELY NOT BE SEVERE GIVEN WEAKER SHEAR ABOVE THE NOCTURNAL BL. THURSDAY...CONVECTIVE ACTIVITY EARLY IN THE MORNING WILL GRADUALLY SHIFT TO OUR SE. ADDITIONAL ACTIVITY POSSIBLE IN THE AFTN WITH CONTINUED CYCLONIC NW FLOW...AND CONVERGENCE IN THE CNTRL/SRN BLKHLS. NOT EXPECTING MUCH IN TERMS OF SVR STORMS. THERMAL PROFILES SUGGESTED TEMPS WILL BE NEAR OR EVEN A FEW DEGREES COOLER THAN TODAY. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 205 PM MDT WED JUL 1 2015 UNDER NORTHWEST FLOW ALOFT...WARM AND MOSTLY DRY WEATHER IS EXPECTED FRIDAY AND SATURDAY...WITH ISOLATED AFTERNOON AND EVENING SHOWERS/STORMS POSSIBLE OVER THE BLACK HILLS AREA. STRONGER SHORTWAVE ENERGY IS PROGGED TO ROTATE AROUND A CANADIAN LOW PRESSURE SYSTEM ON SUNDAY...ALONG WITH A COLD FRONT...BRINGING MORE WIDESPREAD AND BETTER CHANCES FOR SHOWERS AND STORMS SUNDAY INTO SUNDAY NIGHT. FLOW ALOFT EARLY NEXT WEEK IS PROGGED TO BE NEAR ZONAL...WHICH COULD BRING WEAK DISTURBANCES ACROSS THE AREA DURING THIS TIME. WILL KEEP LOW CHANCE POPS ACROSS MUCH OF THE AREA...ESPECIALLY SOUTHERN AND WESTERN PORTIONS OF THE CWA. TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE NEXT WEEK. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 508 PM MDT WED JUL 1 2015 SMOKE FROM CANADIAN WILDFIRES WILL REDUCE VISIBILITIES TO MVFR IN SOME AREAS OVERNIGHT. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE AREA TONIGHT WITH THE BEST CHANCES GENERALLY FROM 03Z-09Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...26 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 238 AM MDT WED JUL 1 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 238 AM MDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THROUGH THE HOLIDAY WEEKEND. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 938 PM MDT WED JUL 1 2015 WYZ055-058-020430- SOUTHERN CAMPBELL WY-WESTON WY- 938 PM MDT WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 1030 PM MDT... AT 938 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RENO JUNCTION...OR 7 MILES NORTH OF WRIGHT...MOVING SOUTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WRIGHT AND RENO JUNCTION. LAT...LON 4396 10551 4350 10490 4349 10564 4385 10577 TIME...MOT...LOC 0338Z 322DEG 34KT 4385 10556 RICHARDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
952 PM MDT WED JUL 1 2015
SDZ028-029-WYZ057-058-020430-
SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTON WY-
952 PM MDT WED JUL 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON...NORTHWESTERN
CUSTER...SOUTH CENTRAL CROOK AND WESTON COUNTIES UNTIL 1030 PM MDT...
AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR INYAN KARA MOUNTAIN TO
7 MILES SOUTH OF UPTON TO 15 MILES NORTHWEST OF CLARETON...AND MOVING
SOUTH AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...DEWEY...OSAGE...MORRISEY...FOUR CORNERS...CLARETON AND
INYAN KARA MOUNTAIN.
LAT...LON 4350 10490 4383 10504 4404 10460 4435 10429
4370 10385 4350 10405
TIME...MOT...LOC 0351Z 340DEG 38KT 4425 10433 4400 10458 4383 10494
RICHARDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 PM MDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 7 SE CLARETON 43.63N 104.58W
07/01/2015 E50 MPH WESTON WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 PM MDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 4 NE DOWNTOWN NEWCASTLE 43.90N 104.15W
07/01/2015 E60 MPH WESTON WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 PM MDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 14 NW EDGEMONT 43.44N 104.02W
07/01/2015 M70 MPH FALL RIVER SD MESONET
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 PM MDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
07/01/2015 M65 MPH FALL RIVER SD DEPT OF HIGHWAYS
&&
METhe Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591025.